Arkansas, 2008

Tornadoes in Arkansas, March 3, 2008

March 3, 2008 · NWS SHV · 2 events in 2 counties and zones

A vigorous upper level storm system over northwest Texas triggered a round of strong to severe thunderstorms over northeast Texas, southwest Arkansas, and northwest Louisiana ahead of a cold front that moved east through the area. Isolated tornadoes occurred ahead of a cold front during the morning hours, and there were a few reports of wind damage and flash flooding as the cold front moved east…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$220,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A vigorous upper level storm system over northwest Texas triggered a round of strong to severe thunderstorms over northeast Texas, southwest Arkansas, and northwest Louisiana ahead of a cold front that moved east through the area. Isolated tornadoes occurred ahead of a cold front during the morning hours, and there were a few reports of wind damage and flash flooding as the cold front moved east during the daytime.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 3, 8:09 AM CST, 18 minutes earlier.

Area forecast discussion, Mar 3, 8:09 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
809 AM CST MON MAR 3 2008

.DISCUSSION...

HAVE UPDATED THE ZONES TO ADD REMAINING SOUTHWEST ARKANSAS
COUNTIES IN THE SEVERE THUNDERSTORM WATCH NUMBER 90 THAT REMAINS
IN EFFECT UNTIL 1 PM CST. /06/

&&

.PREV DISCUSSION... /ISSUED 543 AM CST MON MAR 3 2008/

DISCUSSION...

EARLY THIS MORNING THE MUCH ADVERTISED STORM SYSTEM CONTINUES TO MOVE
EAST AND WILL AFFECT THE WESTERN SECTIONS EARLY AND THEN AREA WIDE
LATER INTO THE DAY. THE COLD FRONT EXTENDED SOUTHWEST FROM THE
GREAT LAKES REGION SOUTHWEST ACROSS NORTHWEST ARKANSAS...SOUTHEAST
OKLAHOMA...AND INTO NORTH TEXAS AND ON TO THE BIG BEND AREA...WITH
SURFACE LOW PRESSURE AREAS OVER SOUTH TEXAS...CENTRAL
TEXAS...NORTHWEST ARKANSAS...AND OVER THE WESTERN GREAT LAKES.
A BAND OF SHOWERS AND THUNDERSTORMS EXTENDED ALONG THE BOUNDARY
WITH LOCALLY HEAVY RAINFALL OCCURRING FROM NORTHWEST ARKANSAS
INTO SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND NORTH
AND NORTHEAST TEXAS. THE PRESSURE GRADIENT BETWEEN THE LOWS
ALONG THE COLD FRONT AND HIGH PRESSURE OFF THE EASTERN SEABOARD
OF THE CAROLINAS WAS RESULTING IN STRONG AND GUSTY WINDS OF 15 TO
25 MPH AND HIGHER GUSTS...AND THE WINDS WILL EXTEND BEHIND THE FRONTAL
PASSAGE WHEN THE WINDS SHIFT TO THE NORTHWEST. HAVE ISSUED A LAKE
WIND ADVISORY THROUGH 9 PM CST THIS EVENING. HAVE ALSO ISSUED A
FLASH FLOOD WATCH FOR THE NORTHERN SECTIONS OF THE REGION GENERALLY
ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS AND
NORTHWEST LOUISIANA WHICH COVERED MOST OF SOUTHWEST ARKANSAS THROUGH
4 PM CST TODAY. THIS MORNING THE UPPER LEVEL CLOSED LOW WAS
MOVING INTO SOUTHEAST NEW MEXICO AND WESTERN PARTS OF THE PAN
HANDLE REGION OF TEXAS...AND WAS SEPARATED FROM A TROUGH THAT
DROPPED DOWN FROM CANADA NORTHWEST OF THE GREAT LAKES REGION...
INTO THE CENTRAL PLAINS. EXPECT THE UPPER LOW TO MOVE ACROSS
NORTH TEXAS AND SOUTH OKLAHOMA DURING THE DAY SENDING THE FRONT
EAST TO NEAR A TEXARKANA AND TYLER LINE AROUND MID DAY AND TO NEAR
THE MISSISSIPPI RIVER DELTA OF NORTHEAST LOUISIANA AND INTO SOUTHEAST
TEXAS BY 600 PM. THE FOUR STATE REGION WILL SEE LOCALLY HEAVY RAINFALL
ALONG WITH THE POTENTIAL OF STRONG AND DAMAGING WINDS AND LARGE
HAIL...AND WITH THE SHEAR ALOFT AND FAVORABLE LLJ AND UPPER JET
FEATURES ISOLATED TORNADOES. ONCE THE SYSTEM MOVES EAST OF THE AREA
COLD AIR MOVING ACROSS THE NORTHERN HALF WILL CHANGE THE RAIN OVER TO
SNOW WITH THE HIGHER AMOUNTS OVER AND ALONG THE INTERSTATE 30 CORRIDOR.
WILL BE DRY INTO LATER HALF OF THE WEEK WHEN ANOTHER FRONT MOVES INTO
THE FORECAST AREA AND HAVE RETURN RAIN CHANCES WITH POSSIBLY SOME LIGHT
SNOW EARLY THURSDAY MORNING...BUT AGAIN NO ACCUMULATIONS EXPECTED WITH
THIS LATE WEEK FRONT. /06/

AVIATION...

THE COLD FRONT IS NOW EXTENDING FROM KDFW TO KMKG. WATER VAPOR
IMAGERY SHOWS UPPER TROUGH JUST SOUTHEAST OF THE FOUR CORNERS AND
DIGGING SOUTH. THE FRONT IS STILL MAKING DECENT PROGRESS FROM
CONVECTIVE OUTFLOW...BUT WILL PICK IT UP A NOTCH LATER THIS MORNING
AS THE NNE SFC COLD AIR ADVECTION OVER THE PANHANDLES WHICH IS NOW
PUSHING DOWN INTO WEST TEXAS...BACKS TO NORTH AND NORTHWEST LATER
THIS MORNING. THE UPPER TROUGH WILL FOLLOW SUIT AND SWING OUT
INTO THE PLAINS. A GOOD DEAL OF CONVECTION FAR BEHIND THE FRONT IS
NOW APPROACHING THE METROPLEX AND WILL GIVE THE FRONT THAT EASTWARD
PUSH.  MEANWHILE...THE SOUTHERLY LLJ REMAINS STRONG W/ CONVECTIVE
LINE INCHING OVER SE OK AND NE TEXAS.  EXPECT GUSTY SOUTH FLOW AHEAD
OF THE FRONT...VEERING TO W-NW ALONG THE FRONT DURING MONDAY PM.
CONVECTION/WND SHIFT WILL WORK EAST TO WEST ACROSS THE CWA DURING
THE DAYLIGHT HOURS. THE WRAP AROUND CLOUDS WILL PERSIST OVERNIGHT W/
PRECIP CHANGING OVER TO SNOW ALONG THE I-30 AND NORTHERN 1-20
CORRIDORS. VFR RETURNS KTYR/09TO 12Z AND KMLU LATE TUESDAY OR MAYBE
NOT TIL WED AM. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  34  53  35 / 100  60  10  10
MLU  73  36  52  33 / 100  70  10  10
DEQ  64  30  49  33 / 100  70  10  10
TXK  67  32  51  34 / 100  70  10  10
ELD  71  33  50  34 / 100  70  20  10
TYR  68  33  57  35 / 100  60  10  10
GGG  70  33  55  35 / 100  60  10  10
LFK  71  34  59  35 / 100  40  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

     FLASH FLOOD WATCH UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

     SNOW ADVISORY FROM 9 PM MONDAY TO 4 AM TUESDAY FOR THE FOLLOWING
     ZONES: HEMPSTEAD...HOWARD...LITTLE
     RIVER...MILLER...NEVADA...AND SEVIER.

LA...FLASH FLOOD WATCH UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     BOSSIER...CADDO...CLAIBORNE...AND WEBSTER.

     LAKE WIND ADVISORY UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...FLASH FLOOD WATCH UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     MCCURTAIN.

     LAKE WIND ADVISORY UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     MCCURTAIN.

     SNOW ADVISORY FROM 9 PM MONDAY TO 4 AM TUESDAY FOR THE FOLLOWING
     ZONES: MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     BOWIE...CAMP...CASS...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...
     RED RIVER...SMITH...TITUS...UPSHUR...AND WOOD.

     LAKE WIND ADVISORY UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
     HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN
     AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

     SNOW ADVISORY FROM 9 PM MONDAY TO 4 AM TUESDAY FOR THE FOLLOWING
     ZONES: BOWIE...CAMP...CASS...FRANKLIN...MORRIS...RED
     RIVER...AND TITUS.

&&

06
Hazardous weather outlook, Mar 3, 6:00 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST MON MAR 3 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-031800-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CST MON MAR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL SPREAD NORTHEAST AND EAST
ACROSS THE REGION TODAY AND TONIGHT IN ADVANCE OF A VIGOROUS
UPPER LEVEL STORM SYSTEM AND ASSOCIATED SURFACE COLD FRONT.
EXPECT WIDESPREAD STRONG TO SEVERE THUNDERSTORMS
ACROSS THE AREA WITH LARGE HAIL...HIGH AND DAMAGING WINDS...
LOCALLY HEAVY RAINFALL...DEADLY LIGHTNING LIKELY...AND ISOLATED
TORNADOES WILL BE POSSIBLE. SEVERE WEATHER CAN STRIKE QUICKLY AND
WITH VERY LITTLE WARNING. AFTER THE FRONT MOVES EAST...COLD
AIR MOVING INTO THE REGION ALONG WITH COLD AIR ALOFT WITH THE
UPPER LOW...EXPECT TO SEE THE RAIN CHANGING OVER TO SNOW
OVER THE NORTHERN SECTIONS. SOME ACCUMULATION MAY BE POSSIBLE
OVERNIGHT MAINLY NORTH AND ALONG AND NEAR THE INTERSTATE 30
CORRIDOR WITH AMOUNTS UP TO 2 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

RAINFALL RETURNS DURING LATE WEEK WITH THE NEXT COLD FRONT.
ANOTHER CHANCE OF LIGHT SNOW IS POSSIBLE ACROSS THE NORTH
BUT WITH NO ACCUMULATION BEFORE IT ENDS. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...WILL BE NEED TODAY AND POSSIBLY EARLY
TONIGHT.

06

In the hours before

Local storm report, Mar 3, 7:16 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
716 AM CST MON MAR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     10 SE QUITMAN           32.69N 95.32W
03/03/2008                   WOOD               TX   LAW ENFORCEMENT

            TREES DOWN

&&

12
Local storm report, Mar 3, 8:08 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
808 AM CST MON MAR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     TSTM WND DMG     1 S JACKSONVILLE        31.95N 95.26W
03/03/2008                   CHEROKEE           TX   LAW ENFORCEMENT

            TREES DOWN ON FM 347...POWERLINE DOWN ON HWY 204

&&

12
Local storm report, Mar 3, 8:13 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
813 AM CST MON MAR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     TSTM WND DMG     2 S JACKSONVILLE        31.94N 95.26W
03/03/2008                   CHEROKEE           TX   LAW ENFORCEMENT

            TREES DOWN ON FM 22 1 MI E OF US 69

&&

12
Local storm report, Mar 3, 8:24 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
824 AM CST MON MAR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     TSTM WND DMG     2 S JACKSONVILLE        31.94N 95.26W
03/03/2008                   CHEROKEE           TX   LAW ENFORCEMENT

            ON COUNTY ROAD 1616. PUBLIC REPORT RELAYED FROM SHERIFF.
            POSSIBLE TORNADO. TREE...POWER LINE DAMAGE.

&&

CROSS
Local storm report, Mar 3, 8:26 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
826 AM CST MON MAR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     TSTM WND DMG     NEW BOSTON              33.46N 94.42W
03/03/2008                   BOWIE              TX   LAW ENFORCEMENT

            TREES DOWN AND POSSIBLE TORNADO

&&

04

The radar

The Shreveport radar (KSHV), 132 km away, was scanning. The volume nearest the first event began at 14:26 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Little River

When
March 3, 8:27 AM CST to 8:30 AM CST
Where
Little River County, 1.35 mi NE of Pine Prairie to 3.91 mi SE of Ashdown
Rating
EF0
Path length
3 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
33.611, -94.131

An EF0 tornado occurred southwest of Ashdown, Arkansas, damaging a metal building, some farm equipment and some trees. Trees were uprooted along Little River Road 23. The path was approximately 3 miles long and 100 yards wide.

Tornado, Howard

When
March 3, 8:46 AM CST to 8:50 AM CST
Where
Howard County, 1.78 mi SSW of Schaal to 1.55 mi SSW of Buck Range
Rating
EF0
Path length
7.5 mi
Path width
100 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
33.796, -93.962

An EF0 tornado damaged a building along Cottonshed Lane and several trees were downed on the east side of Millwood Lake. Minor damage also occurred in Tollette to Town Hall and to a baseball field adjacent to it. Several homes sustained minor roof damage in the town of Tollette. One mile east of town, damage occurred to a chicken house.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyThe tornado archive for Arkansas, 2008Warnings in Arkansas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85447, 85444.